Don’t rely on bak­ing soda for in­di­ges­tion

Q.

The Buffalo News - - LIFE COLUMNS - By Joe and Teresa Graedon Joe Graedon is a phar­ma­col­o­gist. Teresa Graedon holds a doc­tor­ate in med­i­cal an­thro­pol­ogy and is a nu­tri­tion ex­pert. Write to them in care of King Fea­tures, 628 Vir­ginia Drive, Or­lando, FL 32803, or email them via their web­site:

I am con­cerned about your rec­om­men­da­tion for bak­ing soda to treat heart­burn. On my box, it rec­om­mends ¼ tea­spoon per dose, which is 300 mg of sodium. Your dose is 600 mg. Un­for­tu­nately, most people don’t mea­sure care­fully.

I had a pa­tient with in­tractable high blood pres­sure. It took a very long time to dis­cover that she used bak­ing soda to treat heart­burn be­cause her granny did. She was tak­ing a heap­ing tea­spoon daily. Once she stopped this prac­tice, she was able to cut way back on her med­i­ca­tion for high blood pres­sure.

A half-tea­spoon of bak­ing soda (sodium bi­car­bon­ate) con­tains 616 mg of sodium. Our box of Arm & Ham­mer bak­ing soda states that to re­lieve “heart­burn, acid in­di­ges­tion, sour stom­ach and up­set stom­ach due to these symp­toms ... add ½ tea­spoon to ½ glass (4 fluid ounces) of wa­ter ev­ery two hours, or as di­rected by physi­cian. Dis­solve com­pletely in wa­ter.”

People shouldn’t rely on bak­ing soda for heart­burn on a reg­u­lar ba­sis. It’s too much sodium. Oc­ca­sion­ally, how­ever, it can be an in­ex­pen­sive and fast rem­edy. Any­one with high blood pres­sure should use a dif­fer­ent method for eas­ing in­di­ges­tion.

I had a se­vere cough from lisino­pril. When it started, I went to my doc­tor, who sent me to an ear, nose and throat doc­tor. The ENT doc­tor said the cough was from acid re­flux and gave me a pre­scrip­tion. No change in my cough.

I had to quit my job

A. Q.

be­cause when a cough­ing spell started, I had to race to the bath­room and throw up. It in­ter­rupted me with cus­tomers or on the phone.

I started look­ing for an ex­pla­na­tion on­line and found out that lisino­pril could cause a cough. My doc­tor said I needed to stay off the in­ter­net and that my the­ory was non­sense.

I de­cided to go off lisino­pril any­way. About a month later, I stopped cough­ing. My doc­tor didn’t like my self-di­ag­no­sis and put me on a dif­fer­ent blood pres­sure med­i­ca­tion. I started cough­ing again. I need to find a blood pres­sure med that will not make me cough.

Your doc­tor may have pre­scribed another ACE in­hibitor. Such med­i­ca­tions are renowned for caus­ing un­con­trol­lable cough.

Our book “Top Screwups” doc­u­ments this fre­quent pre­scrib­ing prob­lem in de­tail. It is avail­able at www. Peo­plesPhar­macy.com.

A dif­fer­ent type of med­i­ca­tion such as an ARB (an­giotensin II re­cep­tor block­ers) might be more tol­er­a­ble. Due to man­u­fac­tur­ing prob­lems, there are short­ages of drugs like losar­tan and val­sar­tan. Your doc­tor may need to find a com­pletely dif­fer­ent ap­proach to con­trol your high blood pres­sure.

A.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.